0

Notifications

  • You're all caught up!

What to Do If Someone Goes Into Diabetic Shock

by
author image Julia Michelle
Julia Michelle has been writing professionally since January 2009. Her specialties include massage therapy, computer tech support, land and aquatic personal training, aquatic group fitness and Reiki. She has an Associate in Applied Science from Cincinnati State Technical and Community College in integrative medical massage therapy.
What to Do If Someone Goes Into Diabetic Shock
Oranges next to a glass of orange juice. Photo Credit Jesus Trillo Lago/iStock/Getty Images

Although most people equate diabetes with high blood sugars, individuals using insulin or certain diabetes pills may experience low blood sugar levels, especially if they miss a meal or exercise more than usual. Hypoglycemia, or low blood sugar, may be mild and easily treated or can worsen to a medical emergency. When a person suffering from low blood sugar requires the help of others for treatment, this is considered severe hypoglycemia, according to the 2015 practice guidelines of the American Association of Clinical Endocrinologists. Severe hypoglycemia is also referred to as diabetic shock or an insulin reaction. Most low blood sugar episodes are minor and easily recognized and treated. However, severe cases require emergency treatment at home or warrant a 911 call.

Symptoms

Hypoglycemia is typically defined as a blood sugar level below 70 mg/dL. Common symptoms of mildly low blood sugar levels include shakiness, dizziness, sweating and a fast heartbeat. As blood sugar levels continue to drop, irritability and confusion are common, and severely low blood sugars can cause nightmares, combative behavior, seizures and unconsciousness. People with longstanding diabetes may have hypoglycemia unawareness, which means they have very subtle or no early warning signs of low blood sugar levels. Hypoglycemia unawareness may be related to diabetes nerve damage; however, people with frequent bouts of severe hypoglycemia are also at risk for this problem. The lack of early warning signs puts a person a greater risk for the serious consequences of low blood sugars.

The 15-15 Rule

If a person has symptoms of hypoglycemia, and a blood sugar testing kit is available, a test can be done to confirm the blood sugar level. Although levels below 70 mg/dL are considered low, severe hypoglycemia is defined by symptoms and not numbers. If the individual with hypoglycemia requires assistance, this alone indicates severe hypoglycemia. In what's commonly called the 15-15 rule, the American Diabetes Association recommends hypoglycemia be treated with 15 to 20 grams of carbohydrate or glucose, such as 4 ounces of juice or three to four glucose tablets. Fifteen minutes later, if the blood sugar has normalized, the person should consume a meal or snack. If the blood sugar is still low, an additional 15 grams of carbohydrate should be consumed. Most hypoglycemia episodes are not severe, and can be effectively treated using these guidelines.

Glucagon Treatment

If the person can't swallow, is combative or is having seizures, the 15-15 rule is not appropriate for treatment -- either a home glucagon kit or emergency medical treatment is needed. Glucagon is a hormone that prompts the liver to make sugar, and when injected, it causes blood sugar to rise. Anyone at risk for severe hypoglycemia should be prescribed this kit for home emergency use, and family or roommates need to be trained in when and how to use it. Glucagon can be injected before the ambulance arrives; in some areas an ambulance might take 10 minutes or longer. Because glucagon can cause vomiting, the person given glucagon should be placed on his or her side to prevent choking.

When to Call 911

When home treatment methods won't work, or when hypoglycemia is so severe the person is having seizures, is incoherent or is unconscious, it's time to call 911 for help. A medical evaluation is important with these severe symptoms, to rule out other serious issues. For instance, confusion and weakness may be signs of a stroke. While it may be tempting to drive the person directly to the ER, a 911 call is recommended so emergency personnel can provide immediate treatment on arrival and continue treatment on the way to the medical center. If glucagon was given, the ambulance staff needs to be informed so they can ensure the appropriate treatment is provided.

Warnings and Next Steps

The American Diabetes Association (ADA) recommends prompt treatment of severe hypoglycemia to avoid serious consequences such as car accidents, falls, injuries, coma and death. ADA also recommends individuals at risk wear a medical identification bracelet or necklace, which can include pertinent diagnosis and medication information as well as emergency contact numbers. After recovery, individuals need to consult their diabetes care team to develop a strategy to prevent or minimize these incidents. This includes a review of insulin dosages and a plan to better match their insulin or medication dose to their diet and physical activity levels. Those at risk for severe hypoglycemia may be good candidates for continuous glucose monitors. These devices can alert the wearer to an actual or predicted low blood sugar, giving the person a chance to act before hypoglycemia becomes severe.

LiveStrong Calorie Tracker
Lose Weight. Feel Great! Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media